Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Lincoln, IL

October 24, 2001Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 24, 2001, 3:13 PM CDT for Edgar County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 3:13 PM CDT (20:13 UTC)
Expired
Oct 24, 2001, 3:45 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 3:15 PM CDTThunderstorm Wind 50 EParis, ILSeveral power poles were blown down as well as trees and tree limbs. Also, a semi was blown over on Illinois Route 1, seven miles north of Paris. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KILX 242014
SVRSPI
ILC045-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARIS
  CHRISMAN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3988 8779 3950 8785 3952 8756 3989 8756

KETCHAM 

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:05 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 24, 2:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT WED OCT 24 2001

MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF ENDING PCPN THIS
EVENING AND WINDS BEHIND FRONT AND POTENTIAL FOR HEADLINES.

LINE OF SVR STORMS PROGRESSING EAST ACROSS CWA THIS AFTERNOON AHEAD
OF APPROACHING STRONG CF. 18Z SFC ANALYSIS INDICATING CF MOVG JUST
TO EAST OF I-55. WILL TIME THE ENDING OF TSRA ACROSS E CENT/SE AREAS
EARLY THIS EVENING. DRY SLOT WORKING IN BRIEFLY...BUT WRAP AROUND
MOISTURE SHOULD BRING LOW CLOUDS BACK TOWARD AREA. ILX CWA LOOKING
TO BE ON SW SIDE OF BEST MOISTURE...WILL KEEP MOST WIDESPREAD CLDS
ACROSS NERN SECTIONS OF CWA. WILL BE CONCERNED WITH POTENTIAL FOR
WINDS TO ADVISORY CRITERIA...ESPECIALLY DURING DAY ON THURS AS
GRADIENT CONTS TO TIGHTEN ACROSS IL AS LOW PRESSURE DEEPENS ACROSS
NRN GREAT LAKES. HAVE SEEN SEVERAL REPORTS OF 30 MPH SUSTAINED WINDS
BEHIND SECONDARY FRNT ACROSS CENT IA. STRONGER WINDS IN LOW LEVELS
WILL LIKELY MIX DOWN WITH DAYTIME HEATING THURS BUT REMAIN BELOW
CRITERIA TNGT. WILL GO AHEAD AND ISSUE WIND ADVISORY FOR ENTIRE CWA
FOR THURS.

LOW LEVEL MOISTURE UNDER CYCLONIC FLOW TO PERSIST ACROSS THE NERN
SECTIONS OF CWA THRU FRI. WILL JUST LEAVE MENTION OF FLURRIES INTO
FRI FOR ONLY NE SECTIONS AS LAST S/W DIVES SE AROUND BASE OF UPPER
TROF. GOING TEMPS LOOK ON TARGET AS HIGH PRESSURE SLOWLY BUILDS IN
ACROSS AREA. LOOKS LIKE DRY CONDS TO PREVAIL MUCH OF NEXT WEEK WITH
A WARMING TREND.

THANKS FOR COORDINATION...DVN.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 036/048 029/048 027 36000
PIA BE 035/046 028/047 026 36000
DEC BB 036/048 029/048 027 36000
CMI BE 037/047 028/048 026 36000
MTO BB 039/050 029/050 027 36300
LWV BB 042/053 030/052 029 36300

.ILX...WIND ADVISORY ENTIRE ILX CWA FOR THURS.

FRIEDERS

In the hours before

Special weather statement, Oct 24, 11:24 AM CDT, 3 hours 49 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CDT WED OCT 24 2001

...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES
OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON...

A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO
TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS
CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS
PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL
BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS
WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON.

THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS
EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A
BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR
LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR
TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF
THE STRONGER STORMS EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS.
STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS
CENTRAL ILLINOIS TODAY.

BYRD
Local storm report, Oct 24, 1:25 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
125 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    3 S CLINTON               IL   1.00 INCH HAIL
10/24/01   DE WITT                        REPORTED BY COUNTY ESDA.

1245 PM    2 W DELAVAN               IL   65 MPH TSTM WIND GUST
10/24/01   TAZEWELL                       FROM COUNTY ESDA.

1249 PM    1 W LINCOLN               IL   61 MPH TSTM WIND GUST
10/24/01   LOGAN                          MEASURED WIND GUST AT
                                          NATIONAL WEATHER SERVICE IN
                                          LINCOLN.

1210 PM    DECATUR                   IL   1.75 INCH HAIL
10/24/01   MACON                          FROM COUNTY ESDA.

FISHER
Special weather statement, Oct 24, 2:10 PM CDT, 1 hour 3 minutes before
ILZ038-042>046-048-050>057-061>063-066>068-071>073-242000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED OCT 24 2001

...TORNADO WATCH CONTINUES FOR PORTIONS OF EASTERN ILLINOIS UNTIL 7
PM...

THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...
MCLEAN...LOGAN...MENARD...MORGAN...SANGAMON...DEWITT...MACON AND
CHRISTIAN.

HOWEVER...THE TORNADO WATCH CONTINUES UNTIL 7 PM FOR THE FOLLOWING
COUNTIES...PIATT...CHAMPAIGN...VERMILION...MOULTRIE...DOUGLAS...
EDGAR...SHELBY...COLES...CUMBERLAND...CLARK...EFFINGHAM...JASPER...
CRAWFORD...CLAY...RICHLAND AND LAWRENCE.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:54 AM CDTTornado WarningILXSangamon36 min
Oct 24, 11:55 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon50 min
Oct 24, 12:24 PM CDTSevere Thunderstorm WarningILXPiatt51 min
Oct 24, 12:27 PM CDTTornado WarningILXChristian, Macon, Sangamon48 min
Oct 24, 12:29 PM CDTSevere Thunderstorm WarningILXMcLean31 min
Oct 24, 12:34 PM CDTSevere Thunderstorm WarningILXLogan, Tazewell26 min
Oct 24, 12:41 PM CDTSevere Thunderstorm WarningILXWoodford64 min
Oct 24, 12:55 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean65 min
Oct 24, 1:14 PM CDTTornado WarningILXMacon, Piatt46 min
Oct 24, 1:22 PM CDTSevere Thunderstorm WarningILXChristian53 min
Oct 24, 1:30 PM CDTSevere Thunderstorm WarningILXShelby45 min
Oct 24, 1:42 PM CDTTornado WarningILXChampaign48 min
Oct 24, 2:12 PM CDTTornado WarningILXVermilion48 min
Oct 24, 2:23 PM CDTSevere Thunderstorm WarningILXColes, Cumberland52 min
Oct 24, 2:28 PM CDTSevere Thunderstorm WarningILXChampaign32 min
Oct 24, 3:00 PM CDTSevere Thunderstorm WarningILXVermilion15 min
Oct 24, 3:18 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland42 min
Oct 24, 3:23 PM CDTSevere Thunderstorm WarningILXClark37 min
Oct 24, 3:38 PM CDTSevere Thunderstorm WarningILXLawrence52 min
Oct 24, 3:58 PM CDTSevere Thunderstorm WarningILXCrawford32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.